Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Green Bay, WI

June 14, 2004Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 14, 2004, 5:14 PM CDT for Door County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Jun 14, 2004, 5:45 PM CDT
In force
31 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 142214
SVRGRB
WIC029-142245-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
512 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN WISCONSIN

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR LITTLE STURGEON. THAT PLACES IT 12 MILES WEST OF 
  STURGEON BAY. IT WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTAWATOMI STATE PARK AROUND 525 PM...
  STURGEON BAY AROUND 535 PM...
  MAPLEWOOD AROUND 535 PM...
  INSTITUTE AROUND 540 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4501 8763 4485 8776 4469 8738 4488 8724

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 14, 3:45 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON JUN 14 2004

.SHORT TERM...TONIGHT AND TUESDAY. CONCERNS FOR TONIGHT INCLUDE
POTENTIAL FOR SHOWERS/THUNDERSTORMS TO LAST BEYOND 00Z...LOW
TEMPERATURES AND CHANCE OF FOG.

AT 19Z WV IMAGERY SHOWED A SHORT WAVE TROUGH MOVING INTO NORTHEAST WI.
THIS TROUGH MOVED INTO NORTHWEST WI BETWEEN 15Z AND 16Z...SO BASED ON
ITS CURRENT SPEED IT SHOULD BE OUT OF THE CWA BEFORE 00Z. SHOWERS AND
THUNDERSTORMS CONTINUED ACROSS NORTH-CENTRAL AND NORTHEAST WI AHEAD OF A
SURFACE FRONT THAT MOVED INTO NORTHWEST WI. THIS FRONT IS FORECAST TO
REMAIN NEARLY STATIONARY ALONG THE WI/UPPER MI BORDER TONIGHT BUT
CONVECTION SHOULD END WITH LOSS OF DAYTIME HEATING. SURFACE HIGH
PRESSURE WILL MOVE ACROSS WI DURING THE NIGHT. CLOUDS IN THE VICINITY OF
THE FRONT SHOULD KEEP FOG FROM BECOMING MUCH OF A PROBLEM THERE. LIGHT
WINDS...RESIDUAL MOISTURE AND MOSTLY CLEAR/PARTLY CLOUDY CONDITIONS
SHOULD RESULT IN LOWER VISIBILITIES ACROSS THE REST OF THE CWA...BUT
WIDESPREAD DENSE FOG IS NOT EXPECTED. WENT CLOSER TO NGM AND ETA MOS FOR
LOWS TONIGHT AS THEY ARE MORE SIMILAR AND APPEAR REASONABLE.

THUNDERSTORM POTENTIAL ON TUESDAY IS THE MAIN CONCERN...THEN HIGH
TEMPERATURES. MODELS INDICATE A WEAK SHORT WAVE MOVING INTO WI IN THE
AFTERNOON IN RAPID ZONAL FLOW. THE WEST/NORTHWEST PART OF THE CWA HAS
THE BEST POTENTIAL FOR THUNDERSTORMS LATE IN THE DAY. WILL HOLD OFF
UNTIL TUESDAY NIGHT FOR THE REST OF THE CWA. STUCK CLOSER TO ETA/NGM MOS
HIGHS FOR SAME REASON AS I DID FOR LOWS TONIGHT.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...PRECIP CHCS AND TEMPS
ARE THE FCST CONCERNS FOR THIS PERIOD.

A COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA TUES NGT INTO WED
MORNING. THE LLJ WILL INCREASE IN ADVANCE OF THE FRONT TUES NGT...
ADVECTING A MARGINALLY UNSTABLE (ELEVATED CAPES AROUND 1000 J/KG AND
H8 LIS -1 TO -3) AIR MASS INTO THE RGN. EXPECT SCT TSTMS TO DEVELOP
IN OUR WSTRN COUNTIES DURING THE EVG...THEN SPREAD INTO EASTERN WI
OVERNIGHT. WIND SHEAR IS FAIRLY STG TUES NGT...SO SPC SLGT RISK SEEMS
REASONABLE. EXPECT PRECIP TO EDGE SE OF THE FA BY WEDS AFTERNOON.

WEDS AFTERNOON THROUGH SATURDAY NIGHT PERIOD APPEARS TO BE MAINLY DRY
ATTM...WITH THE EXCEPTION OF A SMALL CHC OF SHOWERS LATE THU NGT INTO
FRIDAY WITH ANOTHER FRONTAL PASSAGE.

MEX GUIDANCE NUMBERS LOOKED REASONABLE FOR THE EXTENDED PERIOD...WITH
TEMPERATURES AT OR A LITTLE BLO SEASONAL NORMALS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 14, 10:15 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1015 AM CDT MON JUN 14 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1015 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
WISCONSIN THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL TRIGGER
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON.
THE ATMOSPHERE MAY BECOME UNSTABLE ENOUGH OVER EAST CENTRAL WISCONSIN
TO SUPPORT ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH. THE BEST CHANCE WILL BE BETWEEN 1 PM
AND 4 PM THIS AFTERNOON. OTHER STORMS FARTHER WEST AND NORTH MAY PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING AS A COLD FRONT MOVES ACROSS THE STATE. THERE IS A SLIGHT RISK
OF SEVERE STORMS...WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREATS.

MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EAST CENTRAL WISCONSIN THIS
AFTERNOON.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jun 14, 1:59 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     2 N CLEVELAND           43.94N 87.75W
06/14/2004                   MANITOWOC          WI   PUBLIC

            CITIZEN SAW FUNNEL CLOUD REACH ALMOST TWO-THIRDS OF THE
            WAY DOWN TO GROUND ALONG I-43.

&&

JKL
Local storm report, Jun 14, 3:31 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ELTON                   45.15N 88.84W
06/14/2004  0.75 INCH        LANGLADE           WI   POST OFFICE

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:21 PM CDTSevere Thunderstorm WarningGRBOutagamie39 min
Jun 13, 8:33 PM CDTSpecial Marine WarningGRB87 min
Jun 13, 8:33 PM CDTSpecial Marine WarningGRB87 min
Jun 13, 8:33 PM CDTSpecial Marine WarningGRB87 min
Jun 14, 3:13 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto47 min
Jun 14, 4:40 PM CDTSpecial Marine WarningGRB50 min
Jun 14, 4:42 PM CDTSevere Thunderstorm WarningGRBOconto18 min
Jun 14, 5:17 PM CDTSpecial Marine WarningGRB88 min
Jun 14, 5:17 PM CDTSpecial Marine WarningGRB88 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.